Weekend links

I may add more articles as the day goes by:

  • Recovery from “schizophrenia” and other “psychotic disorders” » Two Kinds of Risk, but the Mental Health System Only Acknowledges OneThe second sort of risk, however, is the possibility that the person may receive an unnecessarily hazardous treatment.  For example, some people recover from psychosis without antipsychotics, and some people aren’t helped by antipsychotics, and some are helped but not enough to justify the hazards, and some could be better helped by less hazardous methods if such methods were made available.  So when antipsychotics are used routinely for everyone with psychosis, it follows that many people will be exposed to a treatment which will be unnecessarily hazardous to them.  This treatment itself can often cause high distress, disability, and even result in death.
  • Valium prescriptions soar during recession — Telegraph UK — The number of people taking tranquillisers has soared during the recession, new figures disclose. —The Royal College of General Practitioners said GPs should be referring those suffering from anxiety for counselling, not drugs which could result in a lifelong addiction. They warned that the pills, once dubbed “mother’s little helpers”, were very difficult to stop taking, and should no longer be recommended to most patients… “All the medical profession are doing is creating higher addiction levels. The consequences are dire – people have their lives ruined by these drugs.” yeah, that’s about it. at least someone is saying it in mainstream print.


  • Long Lashes Without Prescription, but With Risks — Potent and risky glaucoma drug used as cosmetic. …the drug can cause redness, itchiness and irritation, which go away if use is discontinued. Less common is eyelid discoloration, which Allergan, the manufacturer, says “may be reversible.” A rare side effect that has captured the most attention is the chance that one’s hazel or blue eyes could turn brown — forever. …When “very dark purply” discoloration showed up on her eyelids, Ms. O’Connor was perplexed, but took it in stride because her new plum “eye shadow” garnered compliments. Then, the purple hue appeared under her eyes, where she had never applied Latisse. “It looked like I hadn’t slept in a month,” said Ms. O’Connor, 58. “It was horrible.”

About Monica Cassani

Author/Editor Beyond Meds: Everything Matters